Understanding hyperglycaemia in people with Type 2 diabetes
For people with Type 2 diabetes hyperglycaemia can be concerning. Here, we discuss what hyperglycaemia is, and how it can be avoided.
Diarrhoea is common in people with diabetes, and for some people, it can be a side effect of Type 2 diabetes medications. However it could also be a symptom of your diabetes, or it might be related to another illness or health complaint.
In many cases, the problem will go away on its own, but for some people, diarrhoea can be frequent and can impact on your quality of life.
The NHS defines diarrhoea as passing looser or more frequent stools than normal. You may be having bowel movements multiple times a day. Even if you don’t have diabetes, it happens to everyone sometimes – this can be for many different reasons. Suffering from bouts of diarrhoea is common in people with both Type 1 and Type 2 diabetes. Some will only have it from time to time and for others, it can last for weeks or months.
One study found that more than a fifth of people, suffering with either Type 1 or Type 2 diabetes experienced diarrhoea frequently. In fact, it is so common that doctors often use the term diabetic diarrhoea. It can have a significant impact on a person’s quality of life.
There are lots of things that can cause diarrhoea in people with Type 2 diabetes. They include:
Some Type 2 diabetes medications can cause diarrhoea. It is, for example, one of the most common side effects of metformin. Others common side effects include:
Uncontrolled Type 2 diabetes can cause nerve damage, or neuropathy. It happens when high levels of glucose in the blood damages the blood vessels. This reduces circulation, and stops the blood that is rich in oxygen and nutrients from getting to all parts of the body.
The condition can also affect the enteric nervous system (ENS), which is a web of nerve cells in the gut that help to control digestion. When Type 2 diabetes upsets the balance of the ENS, it can cause diarrhoea.
People with Type 2 diabetes often opt for sugar-free drinks and snacks. But some contain sweeteners that also act as laxatives in some people.
Polyols are a group of sweeteners that may trigger diarrhoea. Look out for additives such as lactitol, malitol, mannitol, sorbitol and xylitol on the food labels.
Diarrhoea is not always linked to Type 2 diabetes. Sometimes, another illness or health complaint might be the cause. Common causes include:
If you are experiencing frequent diarrhoea, you should speak to your healthcare team. They will be able to offer you advice tailored to your own personal circumstances.
Don’t be embarrassed to talk about it. Remember, it is a very common problem, and your doctor and nurse will have dealt with it all before.
The best way to manage diarrhoea will depend on the cause. Some of these are simple to deal with. If artificial sweeteners give you an upset tummy, for example, try to avoid them.
If you are concerned your diarrhoea is the result of the medication you have been prescribed – you should talk to your healthcare team, who will be able to provide you with advice.
Remember to drink lots of water or squash to avoid dehydration. Also, do not take any other medicines to treat the diarrhoea without speaking to your healthcare team or a pharmacist first.
Remember that complications like neuropathy are the result of high blood glucose levels, not of Type 2 diabetes itself. The best way to avoid them is to manage your condition with medication and a healthy lifestyle.
To treat diarrhoea that is linked to your diabetes, your doctor might recommend:
A member of your healthcare team may also refer you to a gastroenterologist, a doctor who specialises in the gut.
There are lots of things you can do at home to look after yourself if you think you have a stomach bug or food poisoning. It’s important to remember that being sick can affect your blood sugar control.
According to the NHS, you should stay home, get plenty of rest, and drink lots of fluids. The diarrhoea will usually resolve on its own within five days to a week. If it doesn’t, you should speak to your healthcare team.